Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 211, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 24, 2001, 10:26 PM CDT for Thomas County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2001, 10:26 PM CDT (03:26 UTC)
- Expired
- Jul 24, 2001, 11:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Thomas County, KS
The radar
The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2380 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 250326 SVRGLD KSC193-250430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1026 PM CDT TUE JUL 24 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THOMAS COUNTY IN NORTHWEST KANSAS * UNTIL 1130 PM CDT * AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF LEVANT...OR ABOUT 21 MILES SOUTHWEST OF COLBY...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEVANT AT 1050 PM CDT COLBY...MINGO AT 1100 PM CDT GEM...HALFORD AT 1115 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. $$ LAT...LON 3954 10136 3918 10138 3917 10078 3953 10078 COLEMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:23 PM CDT, 7 hours 3 minutes earlier.
Area forecast discussion, Jul 24, 3:23 PM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 223 PM MDT TUE JUL 24 2001 FORECAST PROBLEM WILL BE HYDRO CONCERNS TONIGHT AND HIGH TEMPERATURES TOMORROW.. SFC FRONT EXTENDED S PAST SW KS THIS MORNING...WITH H85 FRONT DRAPED OVER CENTRAL/NW KS. BASED UPON GOOD INITIALIZATION AND TRACKING OF FEATURES EARLY...AND THE AVN BEING TOO COOL LATER...HAVE GONE WITH AN ETA/AVN BLEND FOR THE FIRST 2 PERIODS...LEANING TOWARDS AN ETA/NGM BLEND TOWARDS THE EXTENDED. TONIGHT LOOKS TO BE A VARIATIONAL REPEAT OF LAST NIGHTS EVENT AS CONVECTION FIRES UP ALONG H85 FRONT STALLED OVER CWA. TONIGHT ETA AND AVN ARE EERILY IN AGREEMENT AT 06Z WITH QPF FIELDS LOCATION AND AMOUNTS. AM NOT AS CONFIDENT AS YESTERDAY AS TO MCS DEVELOPMENT. GOOD H5-H3 UVV ARE PRESENT...HOWEVER THE AREA OF GOOD BL THETA-E ADVECTION DOES NOT CORRESPOND WITH THIS REGION. GULF CONTINUES TO BE WIDE OPEN WITH LLJ KICKING IN AFTER DUSK. WITH STRONG SW TRAVELING ALONG BOUNDARY IN RR OF JET AND PW VALUES OF AROUND 150% WILL GO WITH FFA IN AREAS THAT HAD HEAVY RAINFALL THE PREVIOUS NIGHT AND SHOW 3HR FFG VALUES OF LESS THAN 2 INCHES. TOMORROW AREA REMAINS IN RRJ AS ANOTHER SW KICKS THROUGH. WITH ELEVATED INSTABILITY INDICATED BY GOOD H8-H5 LAPSE RATES WILL GO WITH WIDELY SCATTERED TS. BIGGEST CONCERN WILL BE CLOUD COVER AND EFFECT ON HIGH TEMPS AS ABUNDANT MOISTURE REMAINS IN UPSLOPE FLOW ACROSS THE AREA. MOISTURE INFLUX IS NOT AS GOOD WITH THIS EVENT AND DO NOT EXPECT ANY FF COMPLICATIONS. THIS MAY ADD TO ANY BASIN CONCERNS...BUT WILL WAIT ON ANY ADDITIONAL HYDRO PRODUCTS UNTIL THE RESULTS FROM TONIGHT PAN OUT. WITH UPSLOPE FLOW AND CLOUD COVER WILL CUT FWC TEMPS TOWARDS THE COOLER FAN. THE SAME SCENARIO PLAYS OUT INTO THURSDAY WITH UPSLOPE FLOW CONTINUING...AND WILL CONTINUE TO COOL TEMPS FROM FWC. IN THE EXTENDED... WILL GO WITH PERSISTENCE AS MODELS SHOWING GOOD RUN-TO-RUN CONSISTENCY AT LEAST UNTIL THE WEEKEND WITH ZONAL FLOW. FROM THERE MODELS DIVERGE WILDLY...WITH ECMWF BUILDING RIDGE INTO HIGH PLAINS...WHILE MRF BRINGS CUT-OFF LOW FROM SW THROUGH AREA. AS MODELS DO VERY POORLY WITH SW CUT-OFF LOWS...DO NOT HAVE GREAT CONFIDENCE IN ANY SOLUTION...BUT WILL GO WITH A CONTINUED SW WOBBLE IN ABSENCE OF GOOD KICKER COMING FROM THE GULF OF ALASKA TO EJECT THIS SYSTEM. .GLD...FFA TONIGHT FOR NE ZONE 81 AND KS ZONES 2,3,4,14,15,16,28 AND 29. SVE'N
In the hours before
Special weather statement, Jul 24, 6:00 PM CDT, 4 hours 26 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 500 PM MDT TUE JUL 24 2001 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF FAR EAST COLORADO...EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF FAR EAST COLORADO...EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS UNTIL 11 PM MDT (MIDNIGHT CDT). IN FAR EAST COLORADO THE WATCH INCLUDES CHEYENNE...KIT CARSON AND YUMA COUNTIES; IN EXTREME SOUTHWEST NEBRASKA IT INCLUDES DUNDY...HITCHCOCK AND RED WILLOW COUNTIES; AND IN NORTHWEST KANSAS IT INCLUDES CHEYENNE... SHERMAN...WALLACE...GREELEY...RAWLINS...THOMAS...LOGAN...WICHITA... DECATUR...SHERIDAN...GOVE...NORTON AND GRAHAM COUNTIES. HAIL UP TO TWO INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS hCONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. RJC
Local storm report, Jul 24, 8:22 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT TUE JUL 24 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 3 SW FLAGLER CO 70 MPH TSTM GUST
07/24/01 KIT CARSON REPORTED BY STORM
SPOTTER.
0720 PM FLAGLER CO 60 MPH TSTM GUST
07/24/01 KIT CARSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 24, 9:33 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT TUE JUL 24 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM 13 N TRIBUNE KS 60 MPH TSTM GUST
07/24/01 GREELEY REPORTED BY STORM
SPOTTER.Local storm report, Jul 24, 9:45 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT TUE JUL 24 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0839 PM 10 S SHARON SPGS KS 75 MPH TSTM GUST
07/24/01 WALLACE REPORTED BY PUBLIC.
0840 PM 13 N TRIBUNE KS 60 MPH TSTM GUST
07/24/01 GREELEY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0840 PM TRIBUNE KS 1.75 INCH HAIL
07/24/01 GREELEY REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 24, 10:12 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
912 PM MDT TUE JUL 24 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0852 PM SHARON SPGS KS 60 MPH TSTM GUST
07/24/01 WALLACE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0857 PM SHARON SPGS KS 70 MPH TSTM GUSTR
07/24/01 WALLACE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:55 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 65 min |
| Jul 24, 9:10 PM CDT | Tornado Warning | GLD | Greeley | 50 min |
| Jul 24, 9:25 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 65 min |
| Jul 24, 9:35 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 55 min |
| Jul 24, 10:05 PM CDT | Tornado Warning | GLD | Wallace | 25 min |
| Jul 24, 10:10 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 35 min |
| Jul 25, 12:08 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 52 min |
| Jul 25, 12:33 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 57 min |
| Jul 25, 1:00 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.